What causes depression and anxiety?

default
Posted on Sat, 19 Apr 2014 in Mental Health
Question: I'm suicidal and severely depressed. I wasn't depressed until I started taking propranolol, but I stopped taking it and continue to be depressed. I have anxiety episodes that come and go followed by depressive moods. This is very unusual behavior for me. I went form being positive, happy and optimistic to this. This event triggers my anxiety and depression - I went on a bus that had very strong oil or fuel fumes - I got on and could taste it in my mouth. No windows were open and I was on there for 20 minutes. It keeps coming into my thoughts because I am in fear that the fumes damaged my brain. I know these thoughts are irrational but they are controlling my life. I don't know why there has been a dramatic change in my character. The only way for me to move on is if I can find out that the fumes didn't hurt my brain.
doctor
Answered by Dr. Srikanth Reddy 1 hour later
Brief Answer: Fumes have not hurt your brain Detailed Answer: Hello, Thanks for choosing health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. From what you have stated it is quite clear that you are having a depressive episode. Depression can occur with regular stress and it can also occur biologically without any stress as well. Fuel fumes can definitely not cause brain damage. Another close possibility is that probably the use of propranolol has led to the causation of depression. It is one of its known side-effect. You need proper treatment for the same. There are various effective therapies for depression like fluoxetine, venlafaxine, bupropion, mirtazapine or escitalopram and they are all very effective and mostly safe. You may also require some benzodiazepines like clonazepam or lorazepam for a short period like 2-3 weeks to reduce the anxiety and help with your sleep. If you are averse to the drug therapies then there is also an option of cognitive behavioural therapy. This therapy is taken by either a psychologist or a psychiatrist in which the therapist identifies impaired cognitions (Thoughts) and try to correct them. They are 15-20 min weekly session and there should be around 8-10 sessions to help you with your illness. Hope I am able to answer your concerns. If you have any further query, I would be glad to help you. If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback. In future if you wish to contact me directly, you can use the below mentioned link: bit.ly/dr-srikanth-reddy Wish you good health, Kind regards Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Srikanth Reddy

Psychiatrist

Practicing since :2007

Answered : 2770 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,  

Recent questions on  Mirtazapine

doctor1 MD

I have been put on mirtazapine in the last 3 weeks. Last week I ve experienced hard ,painful and bleeding stool movements. I had been treated for...

doctor1 MD

Hi I have recently started taking Mirtazapine for clinical depression and i have noticed that after just over 2 weeks of taking 15mg a day that i...

doctor1 MD

Had large lipoma removed from right axilla on June 15. Now post op almost a month along pain in my joints has returned. Doctor has me on remeron...

doctor1 MD

DEAR DR. SAMUEL N.GRIEF HOW ARE U I HOPE UR OK. I REGREAT TO INFORM YOU THAT I AM A PARKINSON’S PATIENT.SINCE 8 YEARS I HAD BEEN CONSULTED...

doctor1 MD

my wife is struggling with weight loss , loss of mobility, anxiety, depression, and severe leg tremors. she has been to Shands Hospital and Mayo...

doctor1 MD

My mother-in-law was on trazodone prior to having a stroke . She seems to need an antidepressant and I am wondering if trazodone is a proper...

doctor1 MD

My right leg has been numb from the knee and below for 3 weeks now since the last 5 days it is swollen, numb, itching and painful.

Get personalised answers from verified doctor in minutes across 80+ specialties

147 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2